Getting a Naloxone Kit in Nevada

Opioid misuse and overdose continue to be very serious problems in the United States.  Nevada is no exception. One of the major contributors to overdose deaths in Nevada is fentanyl (a synthetic opioid up to 50 times more potent than heroin1). In Clark County, where Las Vegas is located, more than 170 NV residents died from overdoses involving fentanyl between 2018 and mid-2020.2 The county saw a 125% increase in fentanyl-involved deaths between the first half of 2019 and the first half of 2020.2

While Nevada has seen a drop in overdoses from prescription opioids,2 the increase in fentanyl-related deaths is a major concern and one of the primary reasons that access to naloxone (Narcan) is so critical in Nevada.

Narcan Near Me: Accessing Naloxone in Las Vegas

There are several ways to get Narcan in and around Las Vegas. They include:

Your local Las Vegas pharmacy. Pharmacies that offer naloxone without a prescription include those located in your local:3

Trac-B. Southern Nevada’s first needle exchange program offers naloxone to those at risk of opioid overdose.

  • Location: 6114 W Charleston Blvd, Las Vegas, NV 89146.
  • Phone: (702) 840-6693

Change Point. This harm reduction center provides free naloxone to the community.

  • Location: 580 W 5th St, Reno, NV 89503
  • Phone: (775) 786-4673.

This resource page also offers the names, locations, and agencies across Las Vegas and the greater state of Nevada through which you can obtain Narcan. 

Free Narcan Training Near Me

You may have concerns that you can’t give someone Narcan if you aren’t a trained medical professional. However, Narcan is fairly easy to administer. Training is also available to help you feel more confident in giving someone a dose of Narcan. The Southern Nevada Health District offers training at various locations throughout the year. Desert Hope Treatment Center has also offered Narcan training events in the past. To see if any trainings are coming soon, please check our events page.

Even if you cannot attend a live training, video trainings are available to demonstrate how to give a person Narcan in an emergency. You will see in the video that it is a simple process.

How Does Narcan Work?

To understand how naloxone works, you need to know how opioids work. When a person ingests an opioid like heroin or painkillers, the drugs attach to and activate opioid receptors in the body.5 Increasing doses amplify certain opioid effects, and at some threshold the person may experience acute toxicity or overdose, which can lead to depressed breathing, slowed or stopped heartbeat, and death.6

Naloxone (an opioid antagonist) has a high affinity for the same opioid receptors than heroin and painkillers activate. It essentially kicks them off the opioid receptors, binds to these receptors itself, and temporarily blocks additional receptor activation; in doing so, naloxone is able to reverse the life-threatening effects of overdose. Someone who is administered naloxone may quickly begin breathing normally again after experiencing very slowed or stopped breathing.5

Who Is at Risk for Overdose?

Risk factors for opioid overdose include:4

  • Using prescription opioids without medical oversight.
  • Being prescribed high-dose opioids.
  • Injecting opioids.
  • Using opioids in combination with other drugs that suppress breathing such as benzodiazepines or alcohol.
  • Being addicted to opioids (having an opioid use disorder).
  • Using opioids again after a period of abstinence.
  • Having certain comorbid health conditions, including HIV or mental health issues.

While there are risk factors that indicate who may be particularly vulnerable to overdose, anyone who uses or abuses opioids is at risk. The increasing incidence of fentanyl being added to heroin, counterfeit painkillers and even non-opioid street drugs has contributed to huge numbers of opioid overdose deaths, even among first-time users.1,7

Who Is Likely to Witness an Overdose?

People most likely to witness an opioid overdose include:4

  • Those who are at risk of overdosing themselves.
  • Loved ones of those who use opioids regularly.
  • Healthcare workers or those who otherwise care for or provide services to opioid users.

If you love someone who uses opioids or you’re an opioid user yourself, keeping naloxone with you could mean you saving a life or having your own life saved.

Good Samaritan Law in Nevada

When a person overdoses, people around them sometimes panic and run, afraid to stay around and administer naloxone or call 911 in fear that they may be arrested for using or possessing drugs. However, Nevada, like many states, has a Good Samaritan Drug Overdose Act that provides legal protections for:8

  • Those seeking help for themselves.
  • Those who seek help for others.
  • People for whom someone else has requested help.

Provided the individual administering naloxone/seeking emergency assistance acts “in good faith and with reasonable care,” they will be protected from arrest and prosecution for:8

  • Possessing controlled substances.
  • Possessing drug paraphernalia.
  • Being under the influence of or possessing alcohol while underage.

The Nevada Good Samaritan law does NOT provide immunity from arrest or prosecution from more serious crimes including:8,9

  • Possessing large amounts of drugs with intent to sell or traffic.
  • Violent crimes.
  • Child endangerment or neglect.

How to Use Narcan Nasal Spray

Naloxone is fairly simple to use. If you think someone has overdosed, check for some of the overdose signs provided above. Even if you’re unsure if they have overdosed, it is okay to give them Narcan. Naloxone will not hurt a person who has not overdosed.

If the person is unconscious, try to wake or arouse them by gently shaking them or rubbing their breastbone with your knuckles. Do NOT kick, slap, or punch them.10 The Nevada Department of Public and Behavioral Health outlines the next steps to take:11

  • Call 911.
  • Give a dose of Narcan.
  • If they are not breathing, give them CPR if you are trained to do so and continue until they begin breathing on their own or until emergency responders arrive. View a list of Red Cross CPR trainings in Las Vegas, NV.
  • Give a 2nd dose of Narcan if they have not revived/begun breathing normally.
  • When the person has started breathing again, place them in the recovery position—on their side with knees bent and one arm supporting their head.
  • Stay with the person until emergency personnel arrive.

View our Online Narcan Training

American Addiction Centers, Desert Hope’s parent company, has created a short, 6-minute overdose response training video for those looking for brief Narcan training:

 

Nevada Harm Reduction Resources

Nevada offers several resources to reduce the harm of opioid use for state residents. They include:

The best way to prevent overdose and other harms from opioid abuse is to get help. Desert Hope provides many treatment offerings from medical detox to inpatient rehab to outpatient care for those who need help. You can call us to speak confidentially about care for you or a loved one at .